Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ryanMcC

3rd Accutane Course

Recommended Posts

I'm about to start my 3rd six-month course of Accutane, and I have a few concerns. When I went in to see my dermatologist and told her that I was relapsing after the 2nd course and was considering a third course, she barely hesitated and wrote me a perscription. It scared me that she didn't seem at all worried about me going on a third course. What concerns me is not a very scientific matter of the drug, but more a psychological aspect. The way I see it, Accutane is a very nasty drug, and as most of you know, scientists still do not know exactly how it works. This concerns me, because two courses seemed like a lot to me -- *three* courses really scares me, especially for a drug that is so harsh and we do not fully understand yet. Are there any documented long term effects of taking Accutane, especially after taking so much of it, like I am doing?

I am just worried that 10 years down the road I might start having health problems for subjecting my body to this harsh drug for such long, extended periods of time.

Can anyone put my worries to rest?

Thanks alot.

Share this post


Link to post
Share on other sites

I'm with ya.... 3rd time for me. On day 65 60mg.

I don't worry about it much.... as long as it works!

Share this post


Link to post
Share on other sites

10 year veteran here with no long-term effects of the 2 courses I took back then.

I'm starting my 4th course next week.

Your derm may have evaluated your tolerance for the drug and felt

comfortable with another round. Not a bad thing as I see it.

There is a lot of stuff out there about this drug, yes, it is powerful,but is

also effective

Ultimately, it's your choice not hers.

Since your on the board then you have probably read much about the

potential for this drug. As I see it. My derm has been prescribing it since

the 80's. He see's very few complications in his long term patients (me included)

Get a second opinion if need be.

Share this post


Link to post
Share on other sites

10 year veteran here also, about to start another course next week, this time at a low dose as thats all I need to keep the acne at bay. I don't have too many side effects from the tane, just the dryness mainly.

After 10 years of taking tane on and off I know that I probably will never be totally cured of acne but accutane even at a low dose is a fantastic treatment for me, while on the tane I am clear and within 2 months usually coming off tane the acne and oil returns. For me getting the oil under control stops the acne.

I hate the first few weeks on tane while your body and skin adjusts, not looking forward to it.

Happy

Share this post


Link to post
Share on other sites

10 year veteran here also, about to start another course next week, this time at a low dose as thats all I need to keep the acne at bay. I don't have too many side effects from the tane, just the dryness mainly.

After 10 years of taking tane on and off I know that I probably will never be totally cured of acne but accutane even at a low dose is a fantastic treatment for me, while on the tane I am clear and within 2 months usually coming off tane the acne and oil returns. For me getting the oil under control stops the acne.

I hate the first few weeks on tane while your body and skin adjusts, not looking forward to it.

Happy

Hi Happy:

May I ask, did you get some remission during your 10 year treatment?

I usually have to do 2 courses then (well, as of last time) I had a 10 year total

remission. I am hoping for that again.

Just wondering if you were totally clear then is slowly came back or if it never went away

for you? Is it milder after each course ?

Thanks

maj

Share this post


Link to post
Share on other sites

I am just worried that 10 years down the road I might start having health problems

If that is all you're worried about, don't. In 10 years you're going to start having health problems regardless; we call it getting old. Don't start feeling that because your back hurts in 10 years its because of that Accutane you took.

Share this post


Link to post
Share on other sites

Mate I have been on and off the Tane during the 10 year period, bascially within 1-2 months of stoppping the Tane my acne and oily skin returns.

I currently only take a low dose Tane these days as it is never going to be a cure for me but its more of a very effective treatment for me now. I take approx. 10mg a day, this next course I am going to try to take an even lower dose, something like 1 x 20mg twice a week. At this level it doesn't affect the liver, I do get regular blood tests as well and all have come back normal.

Do a search on google and you will see many people who take Tane in a low dose long term, the longest I have read about is 18 years.

Have a look at this article:

http://www.dermatologytimes.com/dermatolog...il.jsp?id=65528

Happy

Share this post


Link to post
Share on other sites

I had mild/moderate for many years, I would classify it as mild at this point.

It does improve with each treatment. This time I will pay attention to my diet while on treatment, I am a low fat veggie eater....I will have to increase my fat intake to guarantee that I receive the correct

Cumulative dosage. I think I may have done myself a disservice last time not eating fat.

I am not looking forward to the adjustment period either, I start next week.

Hang in there! After the first couple of weeks it gets better....

Share this post


Link to post
Share on other sites

One thing I don't remember ever reading was if Accutane affects your appetite? I don't have a voracious appetite, so this a concern.

Also, someone recently posted that many people are misinformed about the Initial Breakout, and that actually only 25% suffer from that unfortunate side-effect. Is this accurate?

I ask, because you all seem to be veterans of a drug I am preparing myself to take.

Share this post


Link to post
Share on other sites

I've heard the same thing about the IBO, however, in reading this board, it appears to be much higher.

I can only tell you what happened to me, I had a mild IBO on day 8 and was totally cleared by week 4.

Your derm can give you anibiotics to blunt the IBO or chances of it.

side effects were thinning hair, joint pain and night vision (but the vision could be because I'm older) all issues resolved after treatment stopped.

If you dont have a large appetite chose the types of food that have high "good fats" not transfats or fast food. Nuts and oils are a good place to start.

I am a low fat veggie eater and I think I screwed myself on the last treatment because I didn't take it

with what the gov. says should be a "standarized high fat meat"...whatever that is..

Also DRINK LOTS and LOTS OF WATER! This stuff will dehyrate you, that is why some folks get headaches.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×